Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Albany, NY

May 31, 2002Columbia County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 31, 2002, 3:49 PM EDT for Columbia County, New York. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 3:49 PM EDT (19:49 UTC)
Expired
May 31, 2002, 4:15 PM EDT
In force
26 min
Issued by
NWS Albany, NY
Area
Whole counties

County Columbia County, NY

The radar

The Albany radar (KENX), 52 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:12 PM EDTThunderstorm WindClaverack, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 311949
SVRALY
NYC021-312015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
349 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBIA COUNTY IN EASTERN NEW YORK

* UNTIL 415 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NIVERVILLE...OR ABOUT 3 MILES SOUTHWEST OF
  NASSAU...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LEBANON AT 400 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$
WASULA/CEMPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 AM EDT, 11 hours 59 minutes earlier.

Area forecast discussion, May 31, 3:50 AM EDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI MAY 31 2002

.DISC...FORECAST FOR TODAY HAS NOT CHANGED MUCH FROM PREVIOUS FCST
AS CURRENT MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS.  AFTER A
FEW DAYS OF ISOLD SVR...A GOOD CHC FOR ORGANIZED SVR WX TODAY AS
CDFNT AND UPR LVL TROF CROSS THE REGION DURG THE BEST TIME OF DAY.
MAGLENTA EQUATION SUPPORTS A MAJOR SVR WX EVENT BASED ON AREALLY
AVERAGED BUFKIT VALUES FOR CAPE - 1000, EHI - 1.75, SRH - 250, MAX
WIND AT ANY LEVEL - 70 KT, STORM SPEEDS - 40 MPH.  MAGLENTA EQUATION
VERY CLOSE TO THE TORNADIC THRESHOLD...BUT BELIEVE HIGH WINDS/LARGE
HAIL ARE MAIN THREAT.  SFC WINDS FCST TO BECOME SW IN MOST PLACES
LATER TODAY JUST AHEAD OF THE BEST INSTABILITY/WIND FIELDS AND THIS
WL REDUCE THE CURVATURE OF THE HODOGRAPH AT THAT TIME AND LIKELY
PREVENT TORNADO FORMATION.  HOWEVER...WINDS IN N-S ORIENTED VALLEYS
LIKE THE HUDSON VALLEY COULD REMAIN SOUTH...SO THE THREAT OF
TORNADOES CAN NOT BE COMPLETELY RULED OUT.

ACROSS SE ZONES...SVR WX PARAMETERS MAXIMIZE EARLY THIS EVE...SO
HAVE EXTENDED THE WORDING FOR A CHC OF SVR TSTMS INTO THE EARLY EVE
IN THESE ZONES.

SECONDARY CDFNT/UPR LVL TROF FOR SAT NIGHT BECOMING BETTER DEFINED
WITH EACH MODEL RUN...AND WL NOW INCLUDE CLDS AND A CHC OF SHWRS SAT
NIGHT FOR ALL ZONES.  THIS SECONDARY SYSTEM EVEN INCLUDES DECENT
WARM ADVCTN IN ADVANCE OF IT WHICH COULD MAKE SATURDAY THE WARMEST
DAY OF THE PAST FEW DAYS...ALTHOUGH NOT NEARLY AS HUMID.

.HYDRO STATUS...THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED POOR
DRAINAGE FLOODING EXITS TODAY...BUT RAPID MOVMNT OF CELLS WL LIKELY
PREVENT ANY FLASH FLOODING OR RIVER FLOODING TODAY. SO WL NOT ISSUE
ANY FFA/S AT THIS TIME.

SPS FOR A SVR WX OUTLOOK WL BE ISSUED AFTER FCST PACKAGE GOES OUT.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, May 31, 12:27 PM EDT, 3 hours 22 minutes before
NYZ033-311700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1227 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
21 MILES SOUTHWEST OF SPECULATOR...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

LAKE PLEASANT AT 1235 PM EDT...
WELLS AT 1240 PM EDT...
HOPE AT 1245 PM EDT...
Special weather statement, May 31, 12:49 PM EDT, 3 hours before
NYZ033-039-311715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 1249 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ARIETTA...OR 16 MILES NORTHWEST OF GLOVERSVILLE...MOVING EAST AT
30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

UPPER BENSON AT 105 PM EDT...
HOPE AND WELLS AT 110 PM EDT...
NORTHVILLE AT 115 PM EDT...
Special weather statement, May 31, 1:45 PM EDT, 2 hours 4 minutes before
NYZ063-064-311830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 143 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ULSTERVILLE...OR 3 MILES SOUTH OF ELLENVILLE...
MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

KERHONKSON AT 155 PM EDT...
WALLKILL AT 200 PM EDT...
MOHONK LAKE AT 205 PM EDT...
MODENA AT 210 PM EDT...
NEW PALTZ AND CLINTONDALE AT 215 PM EDT...
TILLSON AND ROSENDALE AT 220 PM EDT...

BRIEF HEAVY DOWNPOURS WILL PRODUCE RAINFALL IN EXCESS OF A QUARTER
INCH.

OTHER STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN NORTHERN
ULSTER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

WASULA/CEMPA
Special weather statement, May 31, 2:32 PM EDT, 1 hour 17 minutes before
MAZ001-NYZ060-061-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN BERKSHIRE AND COLUMBIA COUNTIES...

AT 230 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHWEST OF ANCRAM...OR 12 MILES SOUTH OF HUDSON...MOVING EAST
AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

COPAKE AT 240 PM EDT...
SOUTH EGREMONT AND SHEFFIELD AT 250 PM EDT...
GREAT BARRINGTON AND HOUSATONIC AT 255 PM EDT...
MONTEREY AT 300 PM EDT...
SANDISFIELD AT 305 PM EDT...
OTIS AT 310 PM EDT...

RAINFALL AMOUNTS WILL VARY FROM ONE TENTH TO ONE THIRD OF AN INCH
FROM THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, May 31, 3:15 PM EDT, 34 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
010230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING...

A COLD FRONT WILL MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND THROUGH THIS EVENING. IN ADVANCE OF THIS FRONT...MOIST
AND UNSTABLE AIR IS IN PLACE...FUELING SEVERE THUNDERSTORMS
ACROSS THE REGION.

A SERIES OF LINES OF SHOWERS AND THUNDERSTORMS HAVE MOVED THROUGH NEW
YORK STATE AND VERMONT THIS AFTERNOON.  THESE STORMS HAVE PRODUCED
STRONG GUSTY WINDS...HAIL AND CAUSED NUMEROUS TREES AND POWERLINES
DOWN THROUGHOUT EASTERN NEW YORK.

ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
IN ADVANCE OF THE COLD FRONT AND BRING MORE SEVERE WEATHER TO
NORTHERN NEW YORK AND VERMONT.  A LINE OF SHOWERS AND THUNDERSTORMS
JUST WEST OF THE NORTHERN ADIRONDACKS AND MOHAWK VALLEY WILL
CONTINUE INCREASE IN INTENSITY AND MOVE ACROSS NEW YORK...SOUTHERN
VERMONT...THE BERKSHIRES AND LITCHFIELD COUNTY BETWEEN 300 PM AND 800 PM.
THESE STORMS WILL CONTAIN STRONG GUSTY WINDS...DOWNPOURS AND LARGE
HAIL.

THE STORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON
AND THIS EVENING.  SHOWERS AND THUNDERSTORMS WILL EVENTUALLY
DISSIPATE LATE THIS EVENING AS A COLD FRONT MOVES OUT OF THE REGION.

DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS WILL BE THE
MAIN SEVERE WEATHER THREAT THROUGH THIS EVENING.

STAY ALERT FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
...AND PREPARE NOW FOR THE POSSIBILITY OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES
YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

VTK
Special weather statement, May 31, 3:18 PM EDT, 31 minutes before
NYZ032-033-311945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT FRI MAY 31 2002

...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...

AT 318 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF INLET TO 3 MILES
NORTHWEST OF HOFFMEISTER TO 3 MILES SOUTHEAST OF BARNEVELD...OR ALONG
A LINE EXTENDING FROM 12 MILES EAST OF OLD FORGE TO 22 MILES
SOUTHWEST OF SPECULATOR TO 11 MILES NORTH OF UTICA...MOVING EAST AT
50 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

HOFFMEISTER AT 330 PM EDT...
SPECULATOR AND SABAEL AT 345 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:59 PM EDTSevere Thunderstorm WarningALYHerkimer61 min
May 31, 1:21 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery54 min
May 31, 1:35 PM EDTSevere Thunderstorm WarningALYSaratoga, Warren, Washington55 min
May 31, 1:59 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster61 min
May 31, 2:04 PM EDTSevere Thunderstorm WarningALYSchoharie71 min
May 31, 2:15 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady60 min
May 31, 2:17 PM EDTSevere Thunderstorm WarningALYMontgomery43 min
May 31, 2:38 PM EDTSevere Thunderstorm WarningALYWashington67 min
May 31, 2:47 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer58 min
May 31, 3:00 PM EDTSevere Thunderstorm WarningALYDutchess45 min
May 31, 3:46 PM EDTSevere Thunderstorm WarningALYRensselaer44 min
May 31, 3:55 PM EDTSevere Thunderstorm WarningALYHerkimer65 min
May 31, 4:16 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery59 min
May 31, 4:46 PM EDTSevere Thunderstorm WarningALYSaratoga59 min
May 31, 4:59 PM EDTSevere Thunderstorm WarningALYDutchess, Schenectady, Ulster61 min
May 31, 5:01 PM EDTSevere Thunderstorm WarningALYSchoharie59 min
May 31, 5:10 PM EDTSevere Thunderstorm WarningALYWashington65 min
May 31, 5:12 PM EDTSevere Thunderstorm WarningALYAlbany63 min
May 31, 5:22 PM EDTSevere Thunderstorm WarningALYRensselaer68 min
May 31, 5:25 PM EDTSevere Thunderstorm WarningALYGreene50 min
May 31, 6:04 PM EDTSevere Thunderstorm WarningALYUlster56 min
May 31, 6:34 PM EDTSevere Thunderstorm WarningALYDutchess56 min
May 31, 6:59 PM EDTTornado WarningALYDutchess31 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.